ARE YOU GIVING THE RIGHT MEDICINE DOSAGE TO YOUR CHILD?

Children are no stranger to coughs, colds, and fevers. You probably know the drill when your child gets sick—check the temperature, give medicine, make sure they rest and drink water, and so on. But, have you really ticked all the boxes?

When managing fevers, it is not enough to give them the correct medication. You also need to ensure that the medicine is given in the right dosage to achieve optimal results. This helps avoid prolonging your child’s discomfort.

In the Philippines, paracetamol is the most used medicine for children’s fever and pain1. However, experts say that Filipino parents frequently make dosing mistakes, despite 53 percent of them claiming confidence in administering the medicine.1

“Paracetamol is a useful medicine for treating fever and providing pain relief. Understanding and checking the correct doses is vitally important if parents are to use it safely and effectively,” shares Dr. Carmina De Los Reyes, Pediatrician and Infectious Disease Specialist. “Ensure the dosage is correct. The correct dose of paracetamol for a child depends on their weight. You should always give the dose according to your child’s weight to ensure the efficacy of paracetamol.”

Here are two common mistakes doctors say parents make when measuring dosage:

Mistake #1: Using household items rather than the dosing tool provided

You may be guilty of using teaspoons or tablespoons in administering paracetamol to your child. Growing up, this was also probably how your parents gave you medicine. In fact, 18 percent of Filipino parents use this method1. But, did you know that using these household items increase the risk of dosing errors2?

A pediatric study found that measuring dosage with teaspoon/tablespoon doubles the risk of dosing errors among children below 9 year old2. This is because the sizes and volumes of kitchen spoons vary. For example, the capacity of a normal kitchen teaspoon can range between 1.5 mL to 9mL, which results in a huge difference in the intended dosage. 2,3

Mistake #2: Confusion between measurement abbreviations

According to doctors, some parents also do not understand or are confused by measurement abbreviations such as tsp (teaspoon) and tbsp (tablespoon)2,4. This confusion can be attributed to the markings on the supplied dosing device, which can be inconsistent with the instructions2,5. Without knowing what the abbreviations mean, it can be difficult to measure the dose correctly even if you know the prescription for your child.

Always consult your doctor or pharmacist to guide you on the correct dosage volume. Be sure to clarify the abbreviations and markings on the dosing tools.

What parents can do to measure dosage correctly

Now that you are aware of these common mistakes, how can you make sure your child receives the right dosage?

The World Health Organization (WHO) recommends the use of the measuring device provided with the medication7. Similarly, expert groups, such as American Academy of Pediatrics (AAP), also recommend measuring dosage in milliliters (ml) to avoid confusion2. 

Calpol for Kids adheres to the WHO’s standard of 15mg/kg maximum dosage for kids and starts to work on fever in just 15 minutes. This should not be taken with other medicines that also contain paracetamol which may be found in many other medicines used to treat pain, fever, symptoms of cold and flu, and sleep medications. If the patient has especially been diagnosed with a liver or kidney disease, it’s  best to consult a doctor before taking paracetamol. 

With the right information and tools, your children can receive the proper dose to get them back on their feet in no time. It is important not to take more than the recommended dose, as this may be harmful, especially for the liver. If you’re unsure of how to interpret the measurement abbreviations or measure the correct dose, and/or if symptoms persist, please consult your doctor. 

Comments